Optimal time of resuming anticoagulant after endoscopic sphincterotomy in patients at risk for thromboembolism: a retrospective cohort study

Research output: Contribution to journalArticle

Abstract

Background: One major adverse event of endoscopic sphincterotomy (EST) is bleeding, which could be more common and severe in patients receiving anticoagulant therapy. However, the cessation of anticoagulants for long periods could lead to thromboembolic events. We aimed to evaluate the optimal timing of resumption of anticoagulants after EST in patients at risk for thromboembolism. Materials and methods: From January 2010 through October 2017, a retrospective cohort at risk for thromboembolism who had taken warfarin and bridging therapy with heparin around EST from three tertiary hospitals in South Korea was investigated. The primary outcome was to compare the incidence of post-EST delayed bleeding according to the resumption time of anticoagulant. The secondary outcome was to investigate any thromboembolic adverse events related to interruption of the anticoagulant. Results: A total of 96 patients (46 males and 50 females; median age 75 years [range, 24–91 years]) were enrolled. Overall, the patient numbers of very early (< 24 h), early (24–48 h), and late resumption (> 48 h) of anticoagulant after EST were 56, 23, and 17, respectively. The baseline characteristics were similar between groups except resumption time of anticoagulant. There was no significant difference in the rate of post-EST delayed bleeding (5% in very early group vs. 9% in early group vs. 0 in late group, p = 0.47). The rate of thromboembolic adverse events was significantly higher in the late resumption of anticoagulant group (0 vs. 0 vs. 24%, p < 0.001). Conclusion: There was no significant difference in the incidence of post-EST delayed bleeding according to the resuming time of anticoagulant. Since long cessation of anticoagulant could increase the risk of thrombotic adverse events, the early resumption of anticoagulant seems to be preferred.

Original languageEnglish
Pages (from-to)3902-3908
Number of pages7
JournalSurgical Endoscopy
Volume32
Issue number9
DOIs
StatePublished - 1 Sep 2018

Fingerprint

Endoscopic Sphincterotomy
Thromboembolism
Anticoagulants
Cohort Studies
Retrospective Studies
Hemorrhage
Republic of Korea
Incidence
Warfarin
Tertiary Care Centers
Heparin

Keywords

  • Adverse event
  • Anticoagulation
  • Bleeding
  • ERCP
  • Endoscopic sphincterotomy

Cite this

@article{89a1d5f760974cd8a7f8412856b2eb14,
title = "Optimal time of resuming anticoagulant after endoscopic sphincterotomy in patients at risk for thromboembolism: a retrospective cohort study",
abstract = "Background: One major adverse event of endoscopic sphincterotomy (EST) is bleeding, which could be more common and severe in patients receiving anticoagulant therapy. However, the cessation of anticoagulants for long periods could lead to thromboembolic events. We aimed to evaluate the optimal timing of resumption of anticoagulants after EST in patients at risk for thromboembolism. Materials and methods: From January 2010 through October 2017, a retrospective cohort at risk for thromboembolism who had taken warfarin and bridging therapy with heparin around EST from three tertiary hospitals in South Korea was investigated. The primary outcome was to compare the incidence of post-EST delayed bleeding according to the resumption time of anticoagulant. The secondary outcome was to investigate any thromboembolic adverse events related to interruption of the anticoagulant. Results: A total of 96 patients (46 males and 50 females; median age 75 years [range, 24–91 years]) were enrolled. Overall, the patient numbers of very early (< 24 h), early (24–48 h), and late resumption (> 48 h) of anticoagulant after EST were 56, 23, and 17, respectively. The baseline characteristics were similar between groups except resumption time of anticoagulant. There was no significant difference in the rate of post-EST delayed bleeding (5{\%} in very early group vs. 9{\%} in early group vs. 0 in late group, p = 0.47). The rate of thromboembolic adverse events was significantly higher in the late resumption of anticoagulant group (0 vs. 0 vs. 24{\%}, p < 0.001). Conclusion: There was no significant difference in the incidence of post-EST delayed bleeding according to the resuming time of anticoagulant. Since long cessation of anticoagulant could increase the risk of thrombotic adverse events, the early resumption of anticoagulant seems to be preferred.",
keywords = "Adverse event, Anticoagulation, Bleeding, ERCP, Endoscopic sphincterotomy",
author = "Paik, {Woo Hyun} and Lee, {Sang Hyub} and Dong-Won Ahn and Jeong, {Ji Bong} and Kang, {Jin Woo} and Son, {Jun Hyuk} and Ryu, {Ji Kon} and Young-Tae Kim",
year = "2018",
month = "9",
day = "1",
doi = "10.1007/s00464-018-6129-9",
language = "English",
volume = "32",
pages = "3902--3908",
journal = "Surgical Endoscopy and Other Interventional Techniques",
issn = "0930-2794",
publisher = "Springer New York",
number = "9",

}

TY - JOUR

T1 - Optimal time of resuming anticoagulant after endoscopic sphincterotomy in patients at risk for thromboembolism

T2 - a retrospective cohort study

AU - Paik, Woo Hyun

AU - Lee, Sang Hyub

AU - Ahn, Dong-Won

AU - Jeong, Ji Bong

AU - Kang, Jin Woo

AU - Son, Jun Hyuk

AU - Ryu, Ji Kon

AU - Kim, Young-Tae

PY - 2018/9/1

Y1 - 2018/9/1

N2 - Background: One major adverse event of endoscopic sphincterotomy (EST) is bleeding, which could be more common and severe in patients receiving anticoagulant therapy. However, the cessation of anticoagulants for long periods could lead to thromboembolic events. We aimed to evaluate the optimal timing of resumption of anticoagulants after EST in patients at risk for thromboembolism. Materials and methods: From January 2010 through October 2017, a retrospective cohort at risk for thromboembolism who had taken warfarin and bridging therapy with heparin around EST from three tertiary hospitals in South Korea was investigated. The primary outcome was to compare the incidence of post-EST delayed bleeding according to the resumption time of anticoagulant. The secondary outcome was to investigate any thromboembolic adverse events related to interruption of the anticoagulant. Results: A total of 96 patients (46 males and 50 females; median age 75 years [range, 24–91 years]) were enrolled. Overall, the patient numbers of very early (< 24 h), early (24–48 h), and late resumption (> 48 h) of anticoagulant after EST were 56, 23, and 17, respectively. The baseline characteristics were similar between groups except resumption time of anticoagulant. There was no significant difference in the rate of post-EST delayed bleeding (5% in very early group vs. 9% in early group vs. 0 in late group, p = 0.47). The rate of thromboembolic adverse events was significantly higher in the late resumption of anticoagulant group (0 vs. 0 vs. 24%, p < 0.001). Conclusion: There was no significant difference in the incidence of post-EST delayed bleeding according to the resuming time of anticoagulant. Since long cessation of anticoagulant could increase the risk of thrombotic adverse events, the early resumption of anticoagulant seems to be preferred.

AB - Background: One major adverse event of endoscopic sphincterotomy (EST) is bleeding, which could be more common and severe in patients receiving anticoagulant therapy. However, the cessation of anticoagulants for long periods could lead to thromboembolic events. We aimed to evaluate the optimal timing of resumption of anticoagulants after EST in patients at risk for thromboembolism. Materials and methods: From January 2010 through October 2017, a retrospective cohort at risk for thromboembolism who had taken warfarin and bridging therapy with heparin around EST from three tertiary hospitals in South Korea was investigated. The primary outcome was to compare the incidence of post-EST delayed bleeding according to the resumption time of anticoagulant. The secondary outcome was to investigate any thromboembolic adverse events related to interruption of the anticoagulant. Results: A total of 96 patients (46 males and 50 females; median age 75 years [range, 24–91 years]) were enrolled. Overall, the patient numbers of very early (< 24 h), early (24–48 h), and late resumption (> 48 h) of anticoagulant after EST were 56, 23, and 17, respectively. The baseline characteristics were similar between groups except resumption time of anticoagulant. There was no significant difference in the rate of post-EST delayed bleeding (5% in very early group vs. 9% in early group vs. 0 in late group, p = 0.47). The rate of thromboembolic adverse events was significantly higher in the late resumption of anticoagulant group (0 vs. 0 vs. 24%, p < 0.001). Conclusion: There was no significant difference in the incidence of post-EST delayed bleeding according to the resuming time of anticoagulant. Since long cessation of anticoagulant could increase the risk of thrombotic adverse events, the early resumption of anticoagulant seems to be preferred.

KW - Adverse event

KW - Anticoagulation

KW - Bleeding

KW - ERCP

KW - Endoscopic sphincterotomy

UR - http://www.scopus.com/inward/record.url?scp=85050755617&partnerID=8YFLogxK

U2 - 10.1007/s00464-018-6129-9

DO - 10.1007/s00464-018-6129-9

M3 - Article

C2 - 29511881

AN - SCOPUS:85050755617

VL - 32

SP - 3902

EP - 3908

JO - Surgical Endoscopy and Other Interventional Techniques

JF - Surgical Endoscopy and Other Interventional Techniques

SN - 0930-2794

IS - 9

ER -